Commonly Asked Questions about Addiction and Treatment
Can I go cold turkey to stop abusing opioids?
While going "cold turkey," or suddenly stopping the use of opioids, might seem like a fast way to begin recovery, it's generally not recommended due to the severity of withdrawal symptoms and potential health risks.
Opioid withdrawal can be intensely uncomfortable and, in some cases, hazardous. Symptoms can include severe cravings, restlessness, muscle and bone pain, insomnia, diarrhea, vomiting, cold flashes, and involuntary leg movements. In severe cases, withdrawal can lead to serious dehydration or electrolyte imbalances.
Furthermore, abruptly stopping opioid use can significantly increase the risk of relapse. The discomfort of withdrawal symptoms may make it more difficult to stay abstinent, and an individual may be tempted to use again just to relieve these symptoms. If a person relapses and takes the same dose they were previously accustomed to, the risk of overdose is high because the body's tolerance to the substance has decreased.
For these reasons, opioid withdrawal should ideally be managed under the supervision of healthcare professionals. Medication-assisted treatment (MAT), which includes medications like methadone, buprenorphine (Suboxone), and naltrexone, can be used to help reduce withdrawal symptoms and cravings. These medications work by acting on the same brain receptors targeted by opioids, but they do so in a safer manner that helps to manage withdrawal and reduce the risk of relapse.
In addition to MAT, counseling and behavioral therapies are typically part of a comprehensive treatment program for opioid use disorder. These approaches can help individuals develop the skills and strategies needed to maintain recovery in the long term.
What happens when a person overdosed on fentanyl?
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine. It is used medically to treat severe pain, but its potent nature also makes it dangerous when misused or taken in excessive amounts. When a person overdoses on fentanyl, several life-threatening symptoms and complications can occur:
- Respiratory depression: One of the most critical effects of a fentanyl overdose is severe respiratory depression, which occurs when the drug suppresses the brain's ability to control breathing. This can lead to slow, shallow, or irregular breathing, or even cause the person to stop breathing altogether, which can be fatal.
- Unconsciousness: A fentanyl overdose can cause the person to lose consciousness or become unresponsive. In this state, the individual is at a higher risk of choking or suffering from positional asphyxia if they are in an awkward position that restricts their breathing.
- Constricted pupils: An overdose may result in pinpoint pupils, also known as miosis, which is a common sign of opioid intoxication.
- Cyanosis: Due to the lack of oxygen resulting from respiratory depression, the person's skin, lips, and nails may develop a bluish tint, which is called cyanosis.
- Low blood pressure: A fentanyl overdose can lead to a significant drop in blood pressure (hypotension), which may result in dizziness, fainting, or shock.
- Slow or weak pulse: The person's heart rate may become slow or weak, further contributing to the risk of life-threatening complications.
- Muscle rigidity: In some cases, a fentanyl overdose can cause muscle stiffness or rigidity, particularly in the chest and abdominal muscles, which can make it even more difficult to breathe.
- Seizures: Although less common, a fentanyl overdose may also cause seizures in some individuals.
- Coma or death: In severe cases, a fentanyl overdose can lead to coma or death due to respiratory failure, lack of oxygen, or other complications.
If you suspect someone is experiencing a fentanyl overdose, it is crucial to call emergency medical services immediately. Administering naloxone, an opioid antagonist, can temporarily reverse the effects of the overdose, but multiple doses may be needed due to fentanyl's potency. It is essential to note that naloxone is not a substitute for professional medical care, and the person must still receive prompt medical attention to address any underlying complications and ensure proper treatment.
What is the purpose of drugs such as methadone, suboxone and subutex in the recovery process?
Methadone, Suboxone (a combination of buprenorphine and naloxone), and Subutex (buprenorphine) are medications used in Medication-Assisted Treatment (MAT) for opioid use disorders. Their primary purpose in the recovery process is to help manage withdrawal symptoms and reduce cravings, facilitating a safer, more comfortable transition to abstinence or long-term management of the disorder. Here's a more detailed look at how each of these medications function:
Methadone: Methadone is a long-acting opioid agonist, which means it activates the same receptors in the brain that other opioids like heroin, morphine, or prescription painkillers do. However, it does so more slowly and for a longer duration, without causing the intense euphoria associated with misuse of those drugs. This helps to mitigate withdrawal symptoms and cravings, enabling individuals to function more normally in daily life.
Suboxone: Suboxone contains two active ingredients: buprenorphine and naloxone. Buprenorphine is a partial opioid agonist, meaning it activates the opioid receptors in the brain, but to a lesser extent than full agonists like heroin or methadone. This can help manage cravings and withdrawal symptoms without producing the high associated with opioid misuse. Naloxone is an opioid antagonist, meaning it blocks the effects of opioids. It's included in Suboxone to discourage misuse of the medication; if someone tries to inject Suboxone, the naloxone will trigger withdrawal symptoms.
Subutex: Subutex is the brand name for buprenorphine alone. Like in Suboxone, buprenorphine in Subutex serves to lessen withdrawal symptoms and reduce cravings. It is typically used in the initial stages of treatment, while Suboxone is more commonly used for maintenance.
These medications are typically used as part of a comprehensive treatment plan that also includes counseling and behavioral therapies. It's important to note that while these medications can be highly effective in supporting recovery, they should be used under the guidance of a healthcare provider due to the risk of misuse and potential side effects. Each individual's treatment plan should be tailored to their unique needs and circumstances to ensure the best possible outcomes.